Vermont, 2002

Winter Storm in Vermont, December 12, 2002

December 12, 2002 · NWS BTV · 4 events in 4 counties and zones

An area of low pressure off the South Carolina coast Wednesday morning, December 11th, moved northeast to near Cape Cod by Thursday morning, December 12th. The system continued moving northeast thereafter.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure off the South Carolina coast Wednesday morning, December 11th, moved northeast to near Cape Cod by Thursday morning, December 12th. The system continued moving northeast thereafter. Snow developed across the area during the night and became heavy at times after midnight into the early morning of December 12th. Snow accumulations were generally between 5 and 12 inches, with the greatest amounts in the Green Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 12, 5:43 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 12, 5:43 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
543 AM EST THU DEC 12 2002

...ONE STORM WINDING DOWN AND ANOTHER ONE FOR SATURDAY...

TOUGH FCST THIS MORNING WITH SNOW OVER MOST OF THE FCST AREA...BUT A
POCKET OF FREEZING RAIN OVER THE CHAMPLAIN VLY. PRECIP SHOULD COME
TO AN END LATER THIS MORNING...WITH SKIES REMAINING CLOUDY
THROUGH THE REMAINDER OF THE DAY. HAVE LEFT WARNINGS/ADVISORIES IN
PLACE THIS MORNING TO COVER ONGOING PRECIP.

JUST AS THIS STORM WINDS DOWN...ANOTHER ONE IS POISED TO MOVE UP
THE COAST ON SATURDAY.  MODELS AGAIN HAVING TROUBLE HANDLING THIS
NEXT SYSTEM WITH THE ETA FURTHER WEST ON THE TRACK OF THIS SYSTEM
AND THE GFS TAKING IT ON A NEWD TRACK AND FURTHER TO THE EAST. 24
HOURS AGO THE MODELS HAD THIS SYSTEM GOING OUT TO SEA SOUTH OF US.
WILL GO WITH THE ETA MODEL FOR SATURDAYS STORM...AS THIS MODEL HAD
A BETTER HANDLE ON THIS PRESENT STORM. GFS MODEL LOOKS TOO FAST IN
BRINGING IN PRECIP TO THE FCST AREA...PER WWE COORDINATION
CALL WITH NCEP. WILL GO WITH THE SLOWER ETA TIMING FOR THE PRECIP ON
SATURDAY. WILL REMOVE MENTION OF PRECIP FRIDAY NIGHT...EXCEPT FOR
SOUTHERN VT ZONES.

PRECIPITATION TYPE WILL BE THE BIG CHALLENGE WITH THIS NEXT STORM
SYSTEM. LOOKS LIKE THE CHAMPLAIN VLY EASTWARD WILL SEE A MIX OF
SNOW...SLEET AND FREEZING RAIN WITH THIS NEXT SYSTEM ON SATURDAY...
WITH THE ADIRONDACKS AND THE ST LAWRENCE VLY LIKELY TO SEE MOSTLY
SNOW. CLOSED UPPER LOW WILL PASS JUST SOUTH OF THE FCST AREA
SATURDAY AFTERNOON...SO EXPECTING ANY MIXED PRECIPITATION TO CHANGE
BACK TO ALL SNOW SATURDAY AFTERNOON...AS DYNAMIC COOLING OCCURS ALOFT
...WITH SNOW CONTINUING INTO SATURDAY NIGHT. LATER SHIFTS WILL NEED
TO TAKE A CLOSER LOOK AT WHAT PRECIP TYPES WILL OCCUR OVER THE
FCST AREA ON SATURDAY...AND THE AREAL EXTENT.

EXTENDED FCST...NO CHANGES MADE BEYOND SATURDAY.

.BTV...WINTER STORM WARNING THIS MORNING VTZ004-007>012.
       WINTER WX ADVISORY THIS MORNING VTZ001>003-005-006-
       NYZ029>031-034.

WGH
Hazardous weather outlook, Dec 12, 5:30 AM EST, 1 hour 30 minutes before
NYZ026>031-034-035-VTZ001>012-121215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
530 AM EST THU DEC 12 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...

A WINTER STORM WARNING REMAINS IN EFFECT THIS MORNING FOR RUTLAND,
WINDSOR, ORANGE, ADDISON, WASHINGTON, CALEDONIA AND ESSEX COUNTIES
IN VERMONT. A WINTER WEATHER ADVISORY REMAINS IN EFFECT THIS MORNING
FOR THE REST OF NORTHERN VERMONT, THE CHAMPLAIN VALLEY, AND THE
NORTHERN ADIRONDACKS. SNOW WILL BE TAPERING OFF LATER THIS MORNING
AS LOW PRESSURE SOUTHEAST OF CAPE COD TRACKS TOWARDS NOVA SCOTIA.
TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 4 TO 10 INCHES IN THE
WARNING AREA, AND FROM 2 TO 6 INCHES IN THE ADVISORY AREA. THE SNOW
MAY BE MIXED WITH FREEZING RAIN EARLY TODAY IN THE CHAMPLAIN VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...

ANOTHER STORM WILL AFFECT THE REGION SATURDAY INTO SATURDAY NIGHT.
THERE IS THE POTENTIAL FOR A SIGNIFICANT AMOUNT OF SNOW OR MIXED
PRECIPITATION WITH THIS SYSTEM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Essex

When
December 12, 7:00 AM EST to 10:00 AM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Storm, Addison

When
December 12, 7:00 AM EST to 10:00 AM EST
Where
Addison forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Storm, Caledonia

When
December 12, 7:00 AM EST to 10:00 AM EST
Where
Caledonia forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
December 12, 7:00 AM EST to 10:00 AM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324882, 5324883, 5324884, 5324885.